Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Switch from Sustiva to Viramune?
May 15, 2000

I was infected possibly in 1994. Tested positive in 1999. Baseline values: VL = 49000; CD4 = 183. No opportunistic infections except for: molluscum contagiosum (repeatedly) and herpes zoster (once). Both disappeared after 6 months of HAART. I have been on HAART (abacavir, lamivudine, efavirenz) for 52 weeks now with excellent results: VL < 13; CD4 = 427.

I'm also taking on a daily basis: Bactrim, acyclovir (for prophylaxis); Claritin, Buspar, Serevent, Vanceril (for non HIV-related conditions). And 300 mg testosterone injections every 14 days. (Recently I’ve also made sporadic use of Viagra.)

Even after 1 year, I still get dizzy and (unpleasantly) high from Sustiva. I do take it at night but the dreams continue to be bizarre and if I stay up late I feel I can’t relate well to the people around me when I’m peaking on efavirenz. Would you recommend switching to Viramune (or another drug)? What set of side effects/complications can I expect from it?

I've read that it’s not advisable to change only one med at a time. What is your opinion?

Thanks!

Response from Dr. Cohen

Well here we have some info that is pretty reassuring. With a viral load initially of about 50 thousand, we can expect that viramune/nevirapine should be just as successful as sustiva has been for you. There is actually a study going on mostly in Europe to do a head to head comparison of these two meds -- but it is reasonable to substitute one for the other based on what we know so far.

Side effects of viramune include a risk of a rash in the first 2 or 3 weeks while starting it -- this could be decreased if you take it along with an antihistamine and/or steroids. About a third of those who take viramune get a rash -- so a majority don't. And only a few percent have a rash severe enough to make you stop it. And there is also a small risk of hepatitis as well -- so you would want to check your liver functions tests in the first few weeks as well. Other than this, any med can have side effects of nausea, headache, and other type of side effects, but these are less common. Viramune should not interfere with mood nor with dreams -- that is a pretty unique problem with sustiva.

By the way -- you might reconsider the need for Bactrim -- with those CD4 cell counts -- if you're taking it for PCP prophylaxis -- you may not need it anymore!

Hope that clarifies.

Cal Cohen, M.D., M.S.



Previous
Change Abacavir+d4t+3tc
Next
MUCOSAL SORES FROM SUSTIVA?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement